Alert archive / North Carolina / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 64, NWS Newport/Morehead City, NC

May 27, 1998Craven County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at May 27, 1998, 3:42 PM EDT for Craven County, North Carolina. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 27, 1998, 3:42 PM EDT (19:42 UTC)
Expired
May 27, 1998, 4:15 PM EDT
In force
33 min
Issued by
NWS Newport/Morehead City, NC
Area
Whole counties

County Craven County, NC

What was reported inside it

TimeReportWhereRemark
May 27, 3:50 PM EDTThunderstorm Wind 52New Bern, NCNumerous trees down near Weyerhauser with some roads blocked.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 1:30 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 7.7 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 1998-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1557 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 1998-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1557 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
857 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

508 
WUUS01 KMHX 271944 RRA
SVRMHX
NCC049-272015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
342 PM EDT WED MAY 27 1998

THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CRAVEN COUNTY

* UNTIL 415 PM EDT

* AT 340 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
  AREA OF SEVERE THUNDERSTORMS WEST CENTRAL CRAVEN COUNTY JUST
  NORTH OF CATFISH LAKE... MOVING EAST AT 20 MPH.

* THE AREA OF SEVERE THUNDERSTORMS WILL BE NEAR...
  RIVERDALE AT 350 PM
  HAVELOCK AT 355 PM

IF YOU ARE IN THESE AREAS... SEEK SAFETY IN A SMALL INTERIOR ROOM
AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION. SEVERE
THUNDERSTORMS WILL OCCASIONALLY PRODUCE TORNADOES.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.  FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 9:55 AM EDT, 5 hours 47 minutes earlier.

Area forecast discussion, May 27, 9:55 AM EDT, 5 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
955 AM EDT WED MAY 27 1998

OLD BNDRY STILL HANGING ARND CNTRL PART OF NC. VERY UNSTABLE AIRMASS
S OF FNT WITH MODIFIED SOUNDING YIELDING 3000 CAPE, -8 LI, AND NO CAP
AT MHX. POPS MAYBE COULD BE BUMPED UP A LITL, XCPT OUTER BANKS WHERE
70 POPS LOOKS TO HI.  WAS THIS POP A LEFTOVER FM EARLY MRNG PACKAGE
AS TSTMS WERE APRCHG OUTER BANKS FM WEST?

CWF LOOKING GOOD.  NO SGNFT CHGS XPCTD.

.NC...NONE.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 1:47 PM EDTSevere Thunderstorm WarningMHXDare33 min
May 27, 2:15 PM EDTSevere Thunderstorm WarningMHXCraven35 min
May 27, 2:15 PM EDTSevere Thunderstorm WarningMHXOnslow35 min
May 27, 2:24 PM EDTSevere Thunderstorm WarningMHXPamlico36 min
May 27, 2:37 PM EDTSevere Thunderstorm WarningMHXDuplin33 min
May 27, 2:48 PM EDTSevere Thunderstorm WarningMHXLenoir32 min
May 27, 3:18 PM EDTSevere Thunderstorm WarningMHXJones32 min
May 27, 3:32 PM EDTSevere Thunderstorm WarningMHXHyde33 min
May 27, 3:37 PM EDTSevere Thunderstorm WarningMHXOnslow33 min
May 27, 4:15 PM EDTSevere Thunderstorm WarningMHXDuplin35 min
May 27, 5:47 PM EDTSevere Thunderstorm WarningMHXDare33 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.